Indiana, 2012Flash Flooding and Damaging Wind in Indiana, May 29, 2012
May 29, 2012 · NWS LMK · 3 events in 3 counties and zones
A weak low level jet and the approach of a surface trough led to the development of numerous thunderstorms during the early morning hours on May 29th. A few storms produced isolated instances of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak low level jet and the approach of a surface trough led to the development of numerous thunderstorms during the early morning hours on May 29th. A few storms produced isolated instances of large hail and damaging winds. One slow moving cluster of storms produced excessive rainfall across Floyd and southern Clark Counties, located just across the river from Louisville. Despite antecedent dry conditions, an estimated 3 inches of rain falling within 3 hours produced scattered street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 29, 2:17 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, May 29, 2:17 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 AM EDT TUE MAY 29 2012
.Short Term (Today through Wednesday)...
Issued at 315 AM EDT Tue May 29 2012
A cold front currently stretched southwestward from the Great Lakes
region to Oklahoma continues to approach the our area from the west.
A concentrated area of showers and thunderstorms have developed
along and ahead of this front, with a narrow area of generally
isolated convection developing around our north and northwest CWA at
this time. Scattered showers and thunderstorms will increase as the
front moves across the forecast area today. As the front moves east
into the Bluegrass region, there may be a chance for some stronger
storms during the afternoon hours if that area receives enough
heating. These storms could produce gusty winds and hail. However,
some guidance suggests showers and thunderstorms could develop a
little earlier this morning, which would reduce the slightly
stronger afternoon storm potential.
Either way, the storms should move out of the area from west to east
during the late afternoon and early evening hours. Precip amounts do
not appear too impressive, with an average of only 2-3 tenths of an
inch possible. This system has not and still does not appear to be
the widespread rain maker we really could use. High pressure
building in behind the front will provide clearing skies and dry
conditions tonight through Wednesday.
As mentioned in the previous AFD, temperatures will be a tricky
forecast today, given likely variations in cloud cover and precip
coverage. However, latest model consensus still indicates mid and
upper 80s remain a good bet. With a dry and cooler air mass building
over the region tonight, lows will be cooler, dropping into the
upper 50s and lower 60s. There could be some patchy fog overnight,
particularly across our southeast CWA where it might take a little
longer to dry out. So, have added this to the forecast. Wednesday is
shaping up to be a great day, with generally light northerly winds,
lower humidity, mostly sunny skies, and highs topping out in the
upper 70s to lower 80s across the north, with mid-upper 80s across
the south.
.Long Term (Wednesday Night through Monday)...
Issued at 305 AM EDT Tue May 29 2012
Period will transition from a quiet Wednesday to a more active end
of the week as an upper trough, now over the Pacific northwest
states, moves into the Northern Plains Wednesday night. The models
each handle the development of a surface low ahead of this feature
differently, but the consensus has something developing roughly
centered near the Ozarks Thursday morning. By that afternoon, this
surface low is forced quickly northeast in the latest UKMET, GFS,
NAM, and the 28/12Z EC, dragging a cold front into extreme western
Kentucky. Expect a good shot at rain here, either from this band of
storms or from the warm front extending out ahead of the surface
low.
By Friday morning, only the 28/12Z EC has the front through the
region. The GFS and the more outlier GEM not mentioned above, as
well as the SREF and GFDL all hang it around the area through
Friday. Previous forecast kept in some rain chances through the day
Friday, and the AllBlend comes up with similar numbers. Depending on
the time of the day and how far east this front progresses, we may
be able to see some severe storms develop ahead of the front. The
proximity to both fronts and the strength of the system could allow
for an isolated tornado to develop along with the other severe
weather threats.
After the front moves through on Friday, the weekend looks below
normal for temperatures with high pressure building into the region
Saturday but clouds hanging in their as the forcing upper low
continues to affect us from its center over southeast Ontario.
Sunday should be closer to normal, with more of a southerly flow.
More of a concern here would be the northwest flow aloft, notorious
for bringing in difficult to forecast storm systems. Monday should
continue the warmup as the ridge that is responsible for that
northwest flow gets closer to our region.
&&
.Aviation (06Z TAF Issuance)...
Updated at 110 AM EDT Tue May 29 2012
A cold front currently stretched southwestward from Lake Michigan to
Oklahoma will approach the region from the west this morning and
move through the area during the day. Still expecting VFR conditions
through most of the forecast period. If winds do not stay up just a
bit and clouds do not increase, there could be some lower vis
similar to the last few mornings. Also, could experience brief lower
vis if a thunderstorm moves over a TAF site.
Otherwise, latest data suggests that showers and thunderstorms will
increase across the area, mainly after about 09Z. A few models
depict slightly earlier development, so will continue to monitor
trends this morning. Thunderstorm coverage still looks to be
scattered at this time, so will continue with vicinity wording for
now. Winds will shift from southwest to northwest as the front
passes through this afternoon. High pressure building in behind the
front will provide clearing skies and dry conditions for the rest of
the period.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Short Term.......MJP
Long Term........RJS
Aviation.........MJP
Hazardous weather outlook, May 29, 2:45 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EDT TUE MAY 29 2012
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 AM EDT TUE MAY 29 2012 /245 AM CDT TUE MAY 29 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT
MOVES THROUGH THE REGION. BRIEF HIGH WIND GUSTS...SMALL HAIL...AND
HEAVY RAIN MAY OCCUR WITH THE STRONGER STORMS. THE BEST CHANCE FOR
ANY STRONG STORMS WILL BE IN THE MIDDLE AND LATE AFTERNOON OVER
THE BLUEGRASS. ALL STORMS PRODUCE DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE LATEST FORECASTS SUGGEST THAT A BETTER CHANCE OF WIDESPREAD
THUNDERSTORM ACTIVITY EXISTS FOR THE THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON TIME PERIOD. AN UNSEASONABLY STRONG WEATHER
SYSTEM IS FORECAST TO MOVE INTO THE OHIO VALLEY FROM THE WEST AND
THIS SYSTEM MAY BRING STRONG TO SEVERE THUNDERSTORMS TO THE
OUTLOOK AREA. THERE IS STILL SOME UNCERTAINTY WITH THE EVENTUAL
EVOLUTION OF THIS WEATHER SYSTEM. THEREFORE...STAY TUNED TO
FORECASTS THIS WEEK FOR MORE INFORMATION ON THIS WEATHER SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON.
MJP/RJS
In the hours before
Special weather statement, May 29, 2:55 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 AM EDT TUE MAY 29 2012
INZ083-290830-
DUBOIS-
355 AM EDT TUE MAY 29 2012
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...
AT 345 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JASPER TO 7 MILES
WEST OF JASPER...AND MOVING NORTHEAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND HALF INCH HAIL...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
DUBOIS...
CRYSTAL AND CUZCO...
HILLHAM AND THALES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3850 8696 3849 8695 3851 8694 3850 8688
3853 8684 3853 8669 3846 8668 3835 8688
3835 8708 3842 8708
TIME...MOT...LOC 0755Z 230DEG 30KT 3844 8684 3842 8697
RSSpecial weather statement, May 29, 3:10 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 AM EDT TUE MAY 29 2012
INZ083-290845-
DUBOIS-
410 AM EDT TUE MAY 29 2012
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 45 MPH WINDS...
AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
DALE TO 6 MILES WEST OF DALE...AND MOVING EAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 40 TO 50 MPH...ARE
EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
SAINT MARKS AND SAINT ANTHONY...
SAINT HENRY...
KYANA...
SCHNELLVILLE AND CELESTINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3834 8694 3846 8669 3826 8668 3824 8675
3825 8679 3823 8680 3820 8689 3820 8702
3821 8708 3822 8708
TIME...MOT...LOC 0810Z 249DEG 18KT 3827 8685 3815 8706
RSSpecial weather statement, May 29, 3:23 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
423 AM EDT TUE MAY 29 2012
INZ076-290900-
ORANGE-
423 AM EDT TUE MAY 29 2012
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 417 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
SHOALS TO 12 MILES EAST OF JASPER...AND MOVING NORTHEAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE
EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
PAOLI...
FRENCH LICK MUNICIPAL AIRPORT AND WEST BADEN SPRINGS...
ORANGEVILLE AND GREENBRIER...
BRAXTONS SIDING...
WOODLAWN GROVE AND ORLEANS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3869 8638 3852 8641 3840 8668 3854 8669
3868 8668 3870 8666
TIME...MOT...LOC 0823Z 238DEG 22KT 3869 8664 3843 8668
RSThunderstorm Wind, Dubois
- When
- May 29, 3:30 AM EST
- Where
- Dubois County, Crystal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.480, -86.750
The Dubois County emergency manager reported several downed trees near Crystal.
Flash Flood, Clark
- When
- May 29, 7:28 AM EST to 7:40 AM EST
- Where
- Clark County, Clarksville to 0.18 mi ESE of Clarksville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.320, -85.770
Law enforcement in Jeffersonville reported cars were stalled within several flooded intersections.
Flash Flood, Floyd
- When
- May 29, 8:59 AM EST
- Where
- Floyd County, 1.05 mi W of Blackiston Mill to 0.83 mi W of Blackiston Mill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.333, -85.819
Just north of New Albany, Grant Line Road was flooded near the VFW administrative building.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 29 to 30, 20122 injured · $452 million · EF1 · 105 events
- Tornado and Damaging Winds in South Carolina, May 29, 20121 death · $46,000 · EF1 · 6 events
- Rip Current in New Jersey, May 29, 20121 death · 4 injured · 1 event
- Hail and Damaging Winds in Texas, May 29 to 31, 20121 injured · $3.3 million · 1.75 in hail · 50 events
- Heat in New Jersey, May 29, 20121 death · 2 events
- Flash Flood and Flooding in New Hampshire, May 29, 2012$3.0 million · 2 in hail · 24 events
- Hail and Damaging Winds in New York, May 29, 2012$556,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2012$355,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, May 29, 2012$291,000 · 1.75 in hail · 33 events
- Flash Flood and Damaging Winds in Tennessee, May 29, 2012$305,000 · 73 kt wind · 25 events
- Hail and Damaging Winds in New York, May 29, 20121 injured · $75,000 · 2 in hail · 40 events
- Hail and Damaging Wind in Pennsylvania, May 29, 2012$187,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373707, 373708, 373712.